Advertisement

Chebyshev Multivariate Polynomial Approximation and Point Reduction Procedure

  • Nadezda SukhorukovaEmail author
  • Julien Ugon
  • David Yost
Article
  • 14 Downloads

Abstract

We apply the methods of nonsmooth and convex analysis to extend the study of Chebyshev (uniform) approximation for univariate polynomial functions to the case of general multivariate functions (not just polynomials). First of all, we give new necessary and sufficient optimality conditions for multivariate approximation, and a geometrical interpretation of them which reduces to the classical alternating sequence condition in the univariate case. Then, we present a procedure for verification of necessary and sufficient optimality conditions that is based on our generalization of the notion of alternating sequence to the case of multivariate polynomials. Finally, we develop an algorithm for fast verification of necessary optimality conditions in the multivariate polynomial case.

Keywords

Multivariate polynomials Chebyshev approximation Best approximation conditions 

Mathematics Subject Classification

49J52 90C26 41A15 41A50 

Notes

Acknowledgements

This research was supported by the Australian Research Council (ARC), Solving hard Chebyshev approximation problems through nonsmooth analysis (Discovery Project DP180100602). This paper was inspired by the discussions during the program “Approximation and Optimization” which took place in July 2016, at the residential mathematical research institute MATRIX in Creswick, Australia. We are thankful to the MATRIX organizers, support team and participants for a terrific research atmosphere and productive discussions. Finally, we would like to thank the referee for his/her valuable and constructive advice and comments.

References

  1. 1.
    Chebyshev, P.L.: Questions on smallest quantities connected with the approximate representation of functions (1859). In: Collected Works, vol. 2, pp. 151–238. Moscow-Leningrad (1947) (In Russian)Google Scholar
  2. 2.
    Computational Geometry Algorithms Library T (1995) CGAL: http://www.cgal.org/
  3. 3.
    Davydov, O.V., Nürnberger, G., Zeilfelder, F.: Approximation order of bivariate spline interpolation for arbitrary smoothness. J. Comput. Appl. Math. 90, 117–134 (1998)MathSciNetCrossRefGoogle Scholar
  4. 4.
    de la Vallée Poussin, C.J.: Sur la méthode de l’approximation minimum. Annales de la Société Scientifique de Bruxelles 35, 1–16 (1911)zbMATHGoogle Scholar
  5. 5.
    Ioffe, A.D., Tikhomirov, V.M.: Theory of Extremal Problems. North-Holland Pub. Co., Amsterdam (1979)Google Scholar
  6. 6.
    Nürnberger, G.: Approximation by Spline Functions. Springer, Berlin (1989)CrossRefGoogle Scholar
  7. 7.
    Nürnberger, G., Zeilfelder, F.: Interpolation by spline spaces on classes of triangulations. J. Comput. Appl. Math. 119(1–2), 347–376 (2000)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Remez, E.: General computational methods of Chebyshev approximation. Atomic Energy Comm. Transl. 4491, 1–85 (1957)Google Scholar
  9. 9.
    Rice, J.: Tchebycheff approximation in several variables. Trans. Amer. Math. Soc. 109, 444–466 (1963)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Rice, J.: Characterization of Chebyshev approximation by splines. SIAM J. Numer. Anal. 4(4), 557–567 (1967)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Rockafellar, R.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefGoogle Scholar
  12. 12.
    Schumaker, L.: Uniform approximation by Chebyshev spline functions. II: free knots. SIAM J. Numer. Anal. 5, 647–656 (1968)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Sukhorukova, N.: Vallée–Poussin theorem and Remez algorithm in the case of generalised degree polynomial spline approximation. Pac. J. Optim. 6(1), 103–114 (2010)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Sukhorukova, N., Ugon, J., Yost, D.: Chebyshev multivariate polynomial approximation: alternance interpretation. In: Wood, D., de Gier, J., Praeger, C., Tao, T. (eds.) 2016 MATRIX Annals, MATRIX Book Ser., 1, pp. 177–182. Springer, Cham (2018)CrossRefGoogle Scholar
  15. 15.
    Zalinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, River Edge (2002)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Nadezda Sukhorukova
    • 1
    • 3
    Email author
  • Julien Ugon
    • 2
    • 3
  • David Yost
    • 3
  1. 1.Swinburne University of TechnologyHawthornAustralia
  2. 2.Deakin UniversityBurwoodAustralia
  3. 3.Centre for Informatics and Applied OptimizationFederation University AustraliaBallaratAustralia

Personalised recommendations